Alert archive / California / Small Craft Advisories in 2017

Small Craft Advisory 2, NWS San Diego, CA

January 23, 2017

NWS San Diego, CA issued this small craft advisory at Jan 23, 2017, 8:50 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2017, 8:50 PM PST (04:50 UTC)
Expired
Jan 24, 2017, 6:00 AM PST
In force
9 hr
Issued by
NWS San Diego, CA

The text

As transmitted.

068 
WHUS76 KSGX 240450
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
850 PM PST MON JAN 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM TUESDAY...

.ROUGH SEAS AND STRONG WINDS OF 15 TO 25 KT WILL CONTINUE THROUGH
TONIGHT. WINDS AND SEAS WILL GRADUALLY DIMINISH TUESDAY. THE GALE
WARNING HAS BEEN CANCELLED.

PZZ750-775-241400-
/O.CAN.KSGX.GL.W.0002.000000T0000Z-170124T1200Z/
/O.NEW.KSGX.SC.Y.0002.170124T0450Z-170124T1400Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
850 PM PST MON JAN 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PST TUESDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PST TUESDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...WEST TO NORTHWEST WINDS 15 TO 25 KT WITH GUSTS TO 30 KT. 

* WAVES/SEAS...COMBINED SEAS OF 10 TO 15 FEET.

* OUTLOOK...WINDS WILL GRADUALLY DECREASE TUESDAY MORNING...BUT
  SEAS WILL CONTINUE HIGH THROUGH TUESDAY BEFORE LOWERING TUESDAY
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
AND COMBINED SEAS OF 10 FEET OR GREATER ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MOEDE
1 follow-up statement
168 
WHUS76 KSGX 241341
MWWSGX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
541 AM PST TUE JAN 24 2017

...SMALL CRAFT ADVISORY TO EXPIRE...

PZZ750-775-241445-
/O.EXP.KSGX.SC.Y.0002.000000T0000Z-170124T1400Z/
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
TO 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
541 AM PST TUE JAN 24 2017

...SMALL CRAFT ADVISORY WILL EXPIRE AT 6 AM PST EARLY THIS
MORNING...

WINDS WILL CONTINUE TO WEAKEN AND SEAS WILL GRADUALLY DIMINISH
TODAY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 23, 1:52 PM PST, 6 hours 58 minutes earlier.

Area forecast discussion, Jan 23, 1:52 PM PST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
152 PM PST Mon Jan 23 2017

.SYNOPSIS...
A large low pressure system near the West Coast will move slowly
inland through Tuesday. Much colder air aloft will continue to
spread southward across Southern California through tonight. This
will continue to bring scattered showers focused from the coast to
the coastal mountain slopes through Tuesday with a gradual
decrease in activity. Isolated thunderstorms with small hail will
continue into this evening. Dry conditions will finally return to
Southern California Wednesday through Friday along with slowly
warming temperatures. For Saturday through Monday...high pressure
aloft near the West Coast and surface high pressure over the Great
Basin will bring greater warming and periods of gusty northeast
winds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Cold upper low centered off the southern Oregon coast continues
to move south and large amplitude upper trough is affecting all of
California with very cold air aloft overspreading the area. H5
temps to -30C and H85 temps of -1 to -2C will lead to low snow
levels...likely lowering to 3500 feet tonight and down to around
3000 ft on Tuesday. The cold air aloft is creating a more unstable
airmass with isolated thunderstorms affecting areas west of the
mountains. A few lightning strikes, brief heavy rain, small hail
(some reports covering the ground), and wind gusts of 35-40 mph
have been accompanying the thunderstorms...and this will continue
to be the threat through this evening.

Rainfall amounts will not be so high due to the more showery nature
of the cells and their fast movement. Even so, we will be
watching for any heavier rainfall which could lead to flash
flooding given the recent heavy rainfall. A Flash Flood Watch
remains in effect through this evening.

Heavy snow showers will continue over the mountains with several
inches of additional accumulation above 4000 feet but even a
couple inches possible at 3000-4000 feet. A Winter Storm Warning
remains in effect for the mountains through early evening as late
evening looks to have less snowfall falling.

The upper trough will pivot southeast with another piece of energy
moving around the base Tuesday morning. This could produce
scattered showers especially near the coast and hi-res models
focus the showers over San Diego Tue morning. Have increased POPS
a tad for Tue morning to account for this. However, the overall
forecast philosophy remains on track in that things will continue
to slowly wind down so that by Tuesday evening, dry weather will
return area wide. A dry weather pattern under a building ridge
will be the weather story then through week's end.

For Wednesday through Friday...dry weather is expected with a
slow warming trend with high temperatures remaining below average.

For Saturday through Monday...high pressure aloft near the West
Coast and surface high pressure over the Great Basin will bring
greater warming and periods of gusty northeast winds.

&&

.AVIATION...
232118Z...Through 24/0300 UTC...BKN-OVC cloud decks within the 2000-
15000 ft msl layer over and west of the mountains and SCT-BKN cloud
decks within the 5000-20000 ft msl layer in the deserts, with
widespread showers, isolated thunderstorms (producing small hail,
strong downdrafts, CB tops to 20000 ft msl), mountain obscuration of
coastal slopes, areas of vis 3-5 sm, and local vis briefly AOB 1/2
sm under heavier showers/thunderstorms. 24/0300-1500 UTC...showers
decreasing, with vis improving to mainly P6SM, and cloud decks
becoming SCT-BKN in the 2500-10000 ft msl layer over and west of the
mountains and FEW-SCT in the 5000-10000 ft msl layer.

West winds 15-20 kt gusting to 30 kt will continue today into
tonight for the coast and valleys. Over the mountain ridges, desert
slopes, through passes/canyons and wind-favored adjacent desert
areas, W winds 20-30 kt with gusts 40-45 kt will result in mod-stg
uddfs/llws over and E of the mountains.

&&

.MARINE...
1 pm buoy reports from the San Clemente basin buoy show west winds
increasing to 23 kt with peak gusts of 29 kt and 14 ft seas.
Meanwhile, 10-11 ft seas were reported from the nearshore buoys.
Models seem to be picking up on the boost in winds that are
occurring this afternoon. Thus, am keeping the Gale Warning in
effect for now. Winds will diminish below Gale Warning/Small Craft
Advisory levels by late this evening, but seas will remain above 10
ft for the most part through at least early Tuesday, resulting in
continued hazardous small craft conditions.

A storm system will bring heavy rain showers at times today and a
slight chance of thunderstorms through late tonight. Waterspouts
will be possible as well. A Marine Weather Statement remains
posted.

&&

.BEACHES...
Latest reports from lifeguards and Surfline show that surf heights
are a little lower today at 6-10 ft in San Diego and 5-8 ft in
Orange county. Large west swells will continue to produce similar
surf heights today into Tuesday. Given the lower surf heights, have
downgraded to a High Surf Advisory. It is not until late Wednesday
morning that surf and swell conditions will lower below high surf
thresholds. In addition, there is a slight chance of thunderstorms
this afternoon and evening at the beaches.

More high surf is likely next Friday as a large long-period swell (8
ft/19 seconds) from 290 degrees moves into the coastal waters and
surf zone.

&&

.HYDROLOGY...
Scattered showers and a few thunderstorms will continue through
this evening.

Through Tuesday...precipiation amounts will be light from Orange
County to the IE and through the deserts with amounts mostly less
than a tenth of an inch. Higher amounts in San Diego
County...averaging a quarter of an inch, locally to a half an
inch. Amounts will be cut down due to the fast movement of the
showers. Over the mountains, liquid amounts maxing to near 0.50
inches is expected.

Snow levels continue to lower and will lower from 3500-4000 feet
down to around 3000 feet tonight-Tuesday. Several additional
inches of snow will fall above 4000 feet with 1-3 inches at
3000-4000 feet.

&&

.SKYWARN...
Skywarn activation is requested until 6 PM this evening.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 10 PM PST this evening for Apple and
     Lucerne Valleys-Coachella Valley-Orange County Coastal
     Areas-Orange County Inland Areas-Riverside County Mountains-
     San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-San Diego County
     Coastal Areas-San Diego County Deserts-San Diego County
     Mountains-San Diego County Valleys-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

     Winter Storm Warning until 6 PM PST this evening for Riverside
     County Mountains-San Bernardino County Mountains-San Diego
     County Mountains.

     Wind Advisory until 6 PM PST this evening for San Diego County
     Deserts-San Gorgonio Pass Near Banning.

     Wind Advisory until 4 PM PST this afternoon for Apple and
     Lucerne Valleys.

     Beach Hazards Statement until 7 PM PST this evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     High Surf Advisory until 9 AM PST Wednesday for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Gale Warning until 4 AM PST Tuesday for Coastal Waters from San
     Mateo Point to the Mexican Border and out to 30 nm-Waters
     from San Mateo point to the Mexican Border Extending 30 to
     60 nm out including San Clemente Island.

&&

PUBLIC...Gregoria
AVIATION/MARINE...Harrison

In the hours before

Local storm report, Jan 23, 4:05 PM PST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
405 PM PST MON JAN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     FLASH FLOOD      1 NW RAINBOW            33.41N 117.16W
01/22/2017                   SAN DIEGO          CA   FIRE DEPT/RESCUE

            *** 1 FATAL ***
            PERSON SWEPT AWAY IN A CREEK IN THE 4800
            BLOCK OF 5TH STREET NEAR I-15 AND OLD
            HIGHWAY 395. SHERIFF’S DEPUTIES FROM THE
            VISTA STATION AND FALLBROOK SUBSTATION
            RESPONDED ALONG WITH THE NORTH COUNTY FIRE
            PROTECTION DISTRICT AND A SWIFT WATER RESCUE
            TEAM. THEY FOUND WHAT APPEARS TO BE A BODY,
            BUT BECAUSE OF DANGEROUS CONDITIONS, THEY
            ARE TRYING TO DETERMINE A SAFE WAY TO MAKE
            THE RECOVERY. ACCORDING TO MEDIA THERE MAY
            HAVE BEEN A SMALL CHILD WITH THIS PERSON.

&&

LJ
Local storm report, Jan 23, 5:25 PM PST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 PM PST MON JAN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 2 ENE PLACENTIA         33.89N 117.82W
01/23/2017                   ORANGE             CA   EMERGENCY MNGR

            LARGE EUCALYPTUS FELL ONTO EASTBOUND HIGHWAY
            90 BETWEEN CASA LOMA AVE AND EUREKA AVE.

&&

MOEDE
Local storm report, Jan 23, 5:38 PM PST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
538 PM PST MON JAN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     SNOW             8 NE CAMPO              32.71N 116.36W
01/23/2017  E2.0 INCH        SAN DIEGO          CA   DEPT OF HIGHWAYS

            CHP HAS CLOSED EASTBOUND I-8 AT CRESTWOOD
            ROAD DUE TO HEAVY SNOW. TWO BIG RIGS SLID
            OFF HIGHWAY.

&&

MOEDE
Local storm report, Jan 23, 6:20 PM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
620 PM PST MON JAN 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLOOD            2 W CAMP PENDLETON NORT 33.31N 117.35W
01/22/2017                   SAN DIEGO          CA   OTHER FEDERAL

            USGS RIVER GAGE ON THE SANTA MARGARITA RIVER
            AT YSIDORA CRESTED AT 14.60 FEET. THIS IS
            3.8 FEET ABOVE FLOOD STAGE, WITH AN
            ESTIMATED FLOW OF 31,200 CFS. THIS IS THE
            HIGHEST CREST SINCE JANUARY 16, 1993.

&&

JAD

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 10:32 PM PSTFrost AdvisorySGXRiverside, San Bernardino9 hr
Jan 23, 10:32 PM PSTFrost AdvisorySGXRiverside, San Bernardino, San Diego33 hr
Jan 24, 11:11 AM PSTSmall Craft Advisory for Hazardous SeasSGX10 hr

Nearby

Small Craft Advisories in California, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.